Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 6, 2010, 10:09 PM CDT for Morris County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2010, 10:09 PM CDT (03:09 UTC)
- Expired
- May 6, 2010, 10:48 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Morris County, KS
The radar
The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 10:26 PM CDT | HAIL 2.5 | 2 W Council Grove, KS | TENNIS TO BASEBALL SIZED HAIL REPORTED JUST WEST OF COUNCIL GROVE. DELAYED REPORT. |
| May 6, 10:27 PM CDT | HAIL 1.75 | 4 E Wilsey, KS | 70 MPH WIND GUST ALSO ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 9:16 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1818 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 522 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
759
WFUS53 KTOP 070309
TORTOP
KSC127-070400-
/O.NEW.KTOP.TO.W.0007.100507T0309Z-100507T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1009 PM CDT THU MAY 6 2010
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* TORNADO WARNING FOR...
MORRIS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 1100 PM CDT
* AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS SEVERE
STORM WAS LOCATED NEAR LATIMER...OR 5 MILES NORTHEAST OF
HERINGTON...MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
LATIMER...
WILSEY...
WHITE CITY...
PARKERVILLE...
COUNCIL GROVE...
THIS STORM PRODUCED DAMAGE NEAR HOPE IN DICKINSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3860 9691 3869 9693 3869 9691 3874 9692
3886 9660 3887 9651 3886 9649 3882 9649
3882 9647 3858 9642
TIME...MOT...LOC 0308Z 245DEG 31KT 3872 9686
$$2 follow-up statements
920
WWUS53 KTOP 070320
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1020 PM CDT THU MAY 6 2010
KSC127-070400-
/O.CON.KTOP.TO.W.0007.000000T0000Z-100507T0400Z/
MORRIS-
1020 PM CDT THU MAY 6 2010
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR CENTRAL
AND EASTERN MORRIS COUNTY...
AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED NEAR WILSEY...OR 12 MILES WEST OF COUNCIL GROVE...
MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
WILSEY AND COUNCIL GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO PROTECT YOURSELF FROM FLYING DEBRIS...AND ALWAYS STAY
AWAY FROM WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3859 9678 3877 9684 3886 9660 3886 9650
3886 9649 3882 9649 3882 9647 3858 9642
TIME...MOT...LOC 0320Z 270DEG 34KT 3866 9667
$$198
WWUS53 KTOP 070348
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1048 PM CDT THU MAY 6 2010
KSC127-070358-
/O.CAN.KTOP.TO.W.0007.000000T0000Z-100507T0400Z/
MORRIS-
1048 PM CDT THU MAY 6 2010
...THE TORNADO WARNING FOR CENTRAL MORRIS COUNTY HAS BEEN
CANCELLED...
AT 1048 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD EXITED THE TORNADO
WARNING...THUS THE WARNING HAS BEEN CANCELLED. HOWEVER...A SEVERE
THUNDERSTORM WARNING CONTINUES FOR EXTREME EASTERN MORRIS COUNTY FOR
LARGE HAIL AND DAMAGING WINDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3859 9678 3877 9684 3886 9660 3886 9650
3886 9649 3882 9649 3882 9647 3858 9642
TIME...MOT...LOC 0348Z 270DEG 34KT 3866 9633
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 6, 7:23 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 6, 7:23 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 723 PM CDT THU MAY 6 2010 .UPDATE... UPDATED FOR THE 00Z TAF ISSUANCE. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... EXPECT ELEVATED CONVECTION TO DEVELOP IN THE AREA THIS EVENING AS LLVL JET INCREASES ACROSS THE SFC FRONT TO THE SOUTH. THEREFORE WILL KEEP CB GOING WITH SCT CONVECTION SOUTH...WITH THE MORE WIDESPREAD CONVECTION DEVELOPING/SPREADING EASTWARD INTO THE AREA AFT MIDNIGHT...BUT MODELS KEEP THE MAIN AREA OF CONVECTION NORTH OF THE TAF SITES SO WILL KEEP VCNTY FOR NOW ALL TAFS. POST FRONTAL MVFR STRATUS PLUNGES SOUTHEAST ACROSS THE TAF SITES AFT 07Z WITH INCREASING NORTH/NORTHWEST WINDS...THEN SCATTERS OUT TO VFR AFT 16Z/07. && .PREV DISCUSSION... /ISSUED 316 PM CDT THU MAY 6 2010/ DISCUSSION... AT 2 PM SFC OBS SHOW THE WARM FRONT JUST SOUTH OF THE FORECAST AREA...GENERALLY FROM CHANUTE TO HUTCHINSON. MEANWHILE WATER VAPOR IMAGERY WAS SHOWING A SHORTWAVE ROTATING THROUGH THE BASE OF AN UPPER LOW ACROSS UT IN TO WY AND CO. MAIN QUESTION WITH THE FORECAST IS WHEN AND WHERE WILL THUNDERSTORMS OCCUR TONIGHT. A FEW HIGH RES MODELS ARE SHOWING ENOUGH MOISTENING ACROSS EAST CENTRAL KS FOR ISOLATED CONVECTION TO FIRE BY 7 PM. WHILE THERE IS STILL A DECENT AMOUNT IF CONVECTIVE INHIBITION FROM THE CAPPING EML...RUC INDICATES SOME MID LEVEL COOLING AS THE LOW LEVEL MOISTURE INCREASES TO REMOVE THE INHIBITION. FOR NOW AM IN A WAIT AND SEE MODE. AM A LITTLE SKEPTICAL OF THE QUALITY OF MOISTURE SINCE DEWPOINTS HAVE BEEN MIXING OUT AROUND THE ARKLATX REGION. IF A STORM WERE TO DEVELOP THIS AFTERNOON ACROSS EAST CENTRAL KS...THE LOW LEVEL SHEAR AND INSTABILITY WOULD SUGGEST THAT A TORNADO THREAT WOULD EXIST. LATER TONIGHT...THE SHORTWAVE MOVING THROUGH THE CENTRAL ROCKIES IS EXPECTED TO TRIGGER CONVECTION OVER THE HIGH PLAINS. THEN WITH PERSISTENT LIFT OVER THE FRONT...AN MCS WOULD PROPAGATE EAST ALONG THE KS/NEB STATE LINE. DAMAGING HAIL WOULD BE MORE LIKELY GIVEN THE ELEVATED NATURE OF THE STORMS WITH SOME WIND POTENTIAL IF DOWNDRAFTS WERE ABLE TO PENETRATE THE STABILIZING BOUNDARY LAYER. CONFIDENCE IN THE OVERNIGHT STORMS IS A LITTLE HIGH AND HAVE CONTINUED WITH CATEGORICAL POPS ACROSS THE NORTHERN COUNTIES. ANOTHER CONCERN OVERNIGHT IS AN INCREASING PRESSURE GRADIENT BEHIND THE SFC LOW POSSIBLY CAUSING WINDS TO BE SUSTAINED AT OR ABOVE 30 MPH. THE NAM AND GFS KEEP THE STRONGEST PRESSURE GRADIENT AND ISALLOBARIC FORCING TO THE SOUTH AND WEST OF THE FORECAST AREA. CONSIDERED THE NEED FOR A WIND ADVISORY ACROSS THE SOUTHWESTERN COUNTIES...BUT GIVEN THE OBJECTIVE GUIDANCE KEEPING SUSTAINED WINDS BELOW 30 MPH WILL NOT ISSUE AN ADVISORY AT THIS TIME. NEVERTHELESS IT WILL BE WINDY LATE TONIGHT AND INTO THE DAY FRIDAY. DRY AIR ADVECTION AND INCREASING SUBSIDENCE WILL FAVOR A DRY DAY FRIDAY WITH DECREASING CLOUDS DURING THE MORNING. CAA THROUGH THE DAY SHOULD KEEP HIGHS IN THE 60S. WOLTERS STRONG COLD AIR ADVECTION TO PERSIST THROUGH FRIDAY NIGHT WITH 850MB DROPPING TO AROUND 0C. DESPITE CLEAR SKIES...CAA AND ASSOCIATED WIND ALOFT SHOULD KEEP FROST AND FREEZING TEMPS AT BAY. WINDS WILL DIMINISH SATURDAY WITH BUILDING LOW LEVEL RIDGE AS HIGH CLOUDS SPILL OVER THE ROCKIES IN FAST ZONAL FLOW ALOFT. WITH DECREASING MIXING POTENTIAL AND THE CLOUD INCREASES...LOWERED HIGHS A TOUCH. ISENTROPIC LIFT SLOWLY INCREASES AND DEEPENS FROM SATURDAY NIGHT INTO SUNDAY. SOME MODEL DISCREPANCIES EXIST IN HOW DEEP THE COLUMN WILL MOISTEN...AND SMALLER POPS WILL BE MAINTAINED SUNDAY. THE POTENTIAL EXISTS FOR SUNDAY TO BE COOLER THAN SATURDAY IF CLOUDS AND PRECIP ARE MORE EXTENSIVE THAN EXPECTED...AND WITH SURFACE TRAJECTORIES SOURCED FROM THE ANTICYCLONE TO THE SOUTHEAST. DROPPED TEMPS ABOUT 5 DEGREES FOR NOW. DESPITE RATHER POOR DAY 5 SKILL SCORES FROM THE LATE APRIL RUNS...THERE IS GOOD AGREEMENT IN THE RECENT MEDIUM RANGE MODELS. WARM ADVECTION PATTERN WILL CONTINUE TO RULE SUNDAY NIGHT. INSTABILITY WILL INCREASE WITH TIME AS THE LOW LEVEL ANTICYCLONE IS DISPLACED EAST BY DEEPENING LEE LOW PRESSURE AHEAD OF THE NEXT STRONG SHORTWAVE. A LOWER-BASED THUNDERSTORM CONCERN MONDAY AFTERNOON INTO TUESDAY MORNING AS THIS SHORTWAVE PASSES...AND SIMILAR TODAY...MUCH WILL DEPEND ON TIMING AND QUALITY OF MOISTURE RETURN AND PERSISTENCE OF OVERNIGHT CONVECTION...BUT DYNAMICS OF THE SETUP SUGGEST A DEFINITE SEVERE THREAT. NEXT UPPER WAVE WILL BE CLOSE ON THE HEALS OF THIS ONE...KEEPING THE LOW LEVEL BAROCLINIC ZONE FROM GETTING TOO FAR SOUTHEAST AND RETURNING MAINLY ELEVATED SHOWER AND THUNDERSTORM CHANCES FOR WEDNESDAY INTO THURSDAY. WITH COLD FRONTS REPEATED MOVING THROUGH AND DAYTIME PRECIPITATION POTENTIAL...WILL KEEP TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL WITH LARGE VARIATIONS ACROSS THE AREA POSSIBLE ON MULTIPLE DAYS. 65 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && 63
Hazardous weather outlook, May 6, 8:18 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 818 PM CDT THU MAY 6 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-080130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 818 PM CDT THU MAY 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE STILL EXPECTED ACROSS EAST CENTRAL AND NORTHEAST KANSAS THROUGH 9 PM. HAIL AND STRONG GUSTY WINDS ARE POSSIBLE WITH THE STRONGER STORMS. LATER THIS EVENING...ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO MOVE INTO NORTH CENTRAL KANSAS. THESE STORMS COULD THEN SPREAD INTO NORTHEAST AND EAST CENTRAL KANSAS DURING THE OVERNIGHT HOURS. THESE STORMS ARE EXPECTED TO BE CAPABLE OF DAMAGING WINDS AND LARGE HAIL AS THEY MOVE RAPIDLY EAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH TUESDAY. THE CHANCE FOR SEVERE STORMS APPEARS TO BE GREATEST MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY STILL BE NEEDED ACROSS EAST CENTRAL KANSAS THIS EVENING AND IN NORTH CENTRAL AREAS AFTER 10 PM...THEN ACROSS THE NORTHEAST AND EAST CENTRAL AFTER MIDNIGHT.
In the hours before
Local storm report, May 6, 9:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
939 PM CDT THU MAY 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM HAIL 6 NW HOPE 38.75N 97.15W
05/06/2010 E2.50 INCH DICKINSON KS PUBLIC
&&
JLEIGHTLocal storm report, May 6, 9:54 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
954 PM CDT THU MAY 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM HAIL 9 SSE ABILENE 38.80N 97.15W
05/06/2010 E1.75 INCH DICKINSON KS TRAINED SPOTTER
LOTS OF QUARTER TO GOLFBALL SIZE HAIL.
&&
JLEIGHTThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:00 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 45 min |
| May 6, 9:42 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 48 min |
| May 6, 9:43 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Pottawatomie, Riley | 47 min |
| May 6, 10:27 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 21 min |
| May 6, 10:33 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 42 min |
| May 6, 10:34 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Osage, Wabaunsee | 41 min |
| May 6, 11:07 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 38 min |
| May 6, 11:13 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 30 min |
| May 6, 11:16 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 44 min |
| May 6, 11:42 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Nemaha, Pottawatomie, Riley, Washington | 48 min |
| May 6, 11:46 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 44 min |
| May 7, 12:12 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 48 min |
| May 7, 12:30 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Nemaha, Pottawatomie | 45 min |
| May 7, 12:31 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 29 min |
| May 7, 12:35 AM CDT | Severe Thunderstorm Warning | TOP | Clay | 25 min |
| May 7, 12:49 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Marshall, Pottawatomie, Riley, Wabaunsee and 1 more | 41 min |
| May 7, 1:30 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 30 min |
| May 7, 1:38 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 37 min |
| May 7, 1:55 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 36 min |
| May 7, 3:51 PM CDT | Frost Advisory | TOP | Clay, Cloud, Dickinson, Geary, Marshall, Ottawa and 4 more | 15 hr |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.